Minnesota, 2022

Tornadoes and Hail in Minnesota, May 11, 2022

May 11, 2022 · NWS FSD · 29 events in 6 counties and zones

A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
$57,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of early morning storms developed on the nose of steeper mid-level lapse rates and marginally strong elevated wind shear across far southeast South Dakota. Multicell convection produced spotty large hail moving into southwest Minnesota. During the afternoon, convection re-ignited near an advancing mesoscale convective vortex and moved northeast from eastern Nebraska into southwest Minnesota. With greater surface-based instability with a MLCAPE of 2000-3000 J/kg and deep-layer shear of 40-50 knots, storms quickly organized into a QLCS structure and produced hail up to ping-pong ball size, wind to 90 mph, and a few tornadoes across southwest Minnesota. Presidential Disaster Declarations were granted to Cottonwood and Nobles Counties for damages to public infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 5:32 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 11, 5:32 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
632 AM CDT Wed May 11 2022

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT Wed May 11 2022

The focus for the next 24 hour will be the severe weather threat.
Early this morning isolated thunderstorms have developed over
portions of northwestern Iowa and southwestern Minnesota. This is
in response to increasing warm air advection around 700 mb along
with increasing 700-500 mb lapse rates which are 8C/km. Warm
advection will continue into mid morning - primarily east of the
James River. While soundings show parcels located above 800 mb to
be capped near the Missouri River, this cap weakens as one moves
north. With 8 C/km lapse rates, even the limited moisture in the
EML will produce a couple of thunderstorms early this morning as
parcels originating around 700 mb have a CAPE around 300 J/kg.
Any storms that do form will spread northeast through the morning.
If storms are able to tap into the moisture at 850 mb or below,
then updraft will have access to CAPEs approaching 2000 J/kg. As a
result, there is a low (5%) probability that one or two storms
could produce marginally severe hail to 1 inch. These storms will
move northeast of the area by early afternoon.

Through the day a strong warm front will move north. This front is
currently located from north of OMA to near Ames, Iowa. With
increasing southerly flow ahead of developing cyclone, the warm
front will begin to move northwest. How fast the warm front moves
north is dependent on how widespread convection will be this
morning. The most likely solution is that only isolated convection
occurs. In that case, the front is expected to be near Hwy 20 by
18Z, I-90 by 21Z and Hwy 14 by 00Z. The lower probability solution
is that convection is more widespread this morning and outflow
reinforces the temperature gradient north of the warm front. In
that case, the warm front would not reach I-90 until 00Z. The
current forecast assumes a faster moving front. Following this
scenario, clouds ahead of the front will limit the temperature
rise much of the morning. as the front approaches and the surface
continues to warm, clouds will being to break up - initially near
the front and then north of the front. North of the boundary
temperatures will warm into the lower 80s while south of the
boundary, temperatures will warm into the lower to middle 90s. In
addition, moisture will pool along the warm front this afternoon
with dew points approaching 70 degrees by late this afternoon
around I90.

An upper wave/MCV over northern Texas is forecast by all models
to reach northeastern Nebraska by early this afternoon. Initially
a fairly strong cap will exist across the region. However, the
combination of an enhanced frontal circulation with the front and
synoptic scale ascent within the EML will act to weaken the cap.
Most CAMs show convective initiation by 20Z near the warm front
between Hwy 20 and I90. The MCV will be accompanied with a 500 mb
jetlet with winds of 50-60 kts. This will act to enhance the 0-6
km bulk shear to 40-50 kts along and north of the warm front. With
some CIN in place, expecting that storms will remain discrete for
at least a couple of hours. At least a couple of these storms are
likely to become supercellular - most likely along and north of
the warm front. Very large hail (up to 2.5 in) is possible with
any supercells given the MLCAPE of 2000-3000 J/kg and 700-500 mb
lapse rates over 8 C/km. Near the warm front, 0-1 km bulk shear
will be enhanced - perhaps over 20 kts by early evening. Any
supercell that is in the vicinity of the surface front will have
the potential to produce a tornado with the greatest threat over
southwestern Minnesota into east central South Dakota. DCAPEs over
1000 J/kg may also result in damaging wind gusts to 70 mph in the
RFD of any storms. The upper wave moves northeast of the area by
03Z as does the warm front and that should really decrease the
severe weather threat. A few additional storms may form but with
deep layer shear dropping to 20 kts south of the warm front and
increasing boundary layer stability, there will be little if any
severe threat with these storms.

Persons planning outdoor activities later this afternoon and
evening should have a way to obtain warnings should storms
approach.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed May 11 2022

The long-term forecast will be focused on the severe threat for
Thursday afternoon and evening.

For much of Thursday, the forecast area will be in the warm
sector. This will suppress convection due to a strong cap in
place and a lack of any boundary to focus convective initiation.
But it will also allow the EML to become reestablished over the
area with 8-9 C/km lapse rate over most of the area by mid
afternoon. With 925 mb temps from 23-28 C, temperatures on
Thursday afternoon will rise into the upper 80s and lower 90s with
dew points expected to again rise into the middle to upper 60s.
As a result as a cold front moves into central South Dakota and
Nebraska by late afternoon, MLCAPEs of 2500-3500 J/kg are expected
across the area.

As the front approaches, a very strong upper level wave will move
into Nebraska and South Dakota accompanied by 100 kt 300 mb jet.
The eastern periphery of this jet will move east of the cold
front. This will allow 0-6 km bulk shear to increase near the cold
front to 35-45 kts. With the strong synoptic scale forcing for
ascent, convective initiation is expected between 21Z and 00Z. A
stronger cap would delay CI into early evening. Initial storms
could become supercellular while discrete and would have the
potential to produce up to golf ball size hail. An isolated
tornado is also possible given the 20 kt of 0-1 bulk shear.
However, storms are expected to quickly grow upscale given the
linear forcing of the front. This should limit the time any
supercell could produce a tornado. With the upscale growth, the
damaging wind threat will increase with the potential for 75 mph
wind gusts as the line organizes. The hail threat should decrease
but 1 to 1.25 inch hail could occur with stronger updrafts in the
line. 0-3 km bulk shear is less than 30 kts as storms move into MN
and IA so expectation is that this line could become cold pool
dominant. This should limit the potential for any QLCS tornadoes
to develop with the line although this cannot be completely ruled
out.

Storms are likely to move east of the area by midnight with any
trailing stratiform rain ending prior to dawn.

Much quieter and cooler weather is expected behind the cold front.
Highs from Friday into early next week will be near seasonal
normals in the upper 60s to mid 70s. The next chance for any
significant rain will not be until at least early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 632 AM CDT Wed May 11 2022

A small cluster of storms has formed in northeastern Nebraska and
far southeastern South Dakota this morning. A few thunderstorms
may continue through the morning primarily from southeastern
South Dakota into southwestern Minnesota. The most likely TAF
location to be impacted is KFSD but with uncertainty still high on
weather storms will impact this area did not include in the TAF
at this time. Otherwise, MVFR ceilings are expected to continue
through the morning north of a warm front that will reach KSUX by
18Z, KFSD around 21Z and Hwy 14 by 00Z. With heating ceilings are
expected to lift to VFR in most locations after 18Z with the
possible exception of near Hwy 14. In addition to clouds, winds
will turn from east to south-southeast as the front approaches and
then moves north of the area. There will also be scattered
thunderstorms develop by 21Z between Hwy 20 and I-90 and these
will move north through the evening. Have included thunderstorms
at KFSD where the probability is highest. At this time, did not
include storms at KHON or KSUX due to the lower probability at
each location. Storms should move northeast of the area after 03Z
leaving VFR conditions. Strong southerly winds will continue
through the night.

There is the potential for LLWS overnight as a low-level jet up to
40 kts develops. With gusts up to 20 kts possible overnight, we
did not include LLWS in TAFs at this time although if surface
winds end up lighter than forecast, it will need to be included in
future forecasts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, May 11, 4:08 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.

Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 4 PM to 9 PM today.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.

Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 4 PM to 9 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.

Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.

Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 3 PM to 8 PM.

In the hours before

Local storm report, May 11, 6:54 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             4 WNW WAKONDA           43.02N 97.18W
05/11/2022  E0.75 INCH       YANKTON            SD   PUBLIC

&&

The radar

The Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 hail, 5 tornado. Local standard time, as filed.

Hail, Lincoln

When
May 11, 7:59 AM CST to 8:00 AM CST
Where
Lincoln County, Tyler
Measured
0.75 in hail
Reported by
Public
Coordinates
44.270, -96.130

Hail, Lyon

When
May 11, 10:50 AM CST to 10:52 AM CST
Where
Lyon County, 1.47 mi NNW of Ghent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -95.890

Hail, Lyon

When
May 11, 10:50 AM CST to 10:52 AM CST
Where
Lyon County, 0.85 mi SW of Minneota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.560, -95.990

Hail, Lincoln

When
May 11, 11:00 AM CST to 11:02 AM CST
Where
Lincoln County, 1.7 mi SW of Arco
Measured
0.75 in hail
Reported by
Public
Coordinates
44.360, -96.220

Hail, Lyon

When
May 11, 11:03 AM CST to 11:05 AM CST
Where
Lyon County, 4.4 mi NNW of Green Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
44.590, -95.780

Hail, Lyon

When
May 11, 11:36 AM CST to 11:38 AM CST
Where
Lyon County, 4.4 mi SSE of Cottonwood
Measured
1.25 in hail
Crop damage
$27,000
Reported by
Public
Coordinates
44.560, -95.640

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lyon

When
May 11, 11:36 AM CST to 11:38 AM CST
Where
Lyon County, 0.69 mi S of Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
44.610, -95.670

Hail, Lyon

When
May 11, 11:37 AM CST to 11:38 AM CST
Where
Lyon County, 0.69 mi S of Cottonwood
Measured
1.25 in hail
Reported by
Public
Coordinates
44.610, -95.670

Thunderstorm Wind, Nobles

When
May 11, 4:16 PM CST to 4:18 PM CST
Where
Nobles County, 2.04 mi NE of Rushmore
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.640, -95.770

A thunderstorm wind gust to 60 mph was measured at Minnesota Road Weather Information System site MN006 1 mile northeast of Rushmore.

Thunderstorm Wind, Nobles

When
May 11, 4:22 PM CST to 4:24 PM CST
Where
Nobles County, 3.6 mi NNW of (Otg)worthington Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.700, -95.600

Thunderstorm winds broke off numerous 2 to 4 inch branches.

Thunderstorm Wind, Nobles

When
May 11, 4:26 PM CST to 4:28 PM CST
Where
Nobles County, 5.27 mi ESE of Pfingsten
Measured
87 kt (100 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.760, -95.590

Power poles were snapped by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Murray

When
May 11, 4:33 PM CST to 4:36 PM CST
Where
Murray County, 4.05 mi NE of Lime Creek to 7.14 mi NE of Lime Creek
Rating
EF1
Path length
3.16 mi
Path width
75 yd
Continued into
Cottonwood, Mn (FSD)
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.914, -95.504

A tornado spun up just west of 280th Avenue around one-half mile south of 51st Street, where several tree limbs were broken in a tree line. The tornado tracked northeast across the Des Moines River where more limbs were downed into the river near 290th Avenue. As the tornado took a slightly more north-northeast turn for about one-third mile, the most significant damage occurred at a farmstead where one silo was toppled and another damaged, along with numerous downed tree limbs. The tornado continued more northeastward for around one mile where it damaged the north end of a barn and spread debris around one-quarter mile to the northeast into Cottonwood County. The tornado continued in Cottonwood County for less than one-third mile before dissipating at 1637CST. The tornado was rated EF1 while in Murray County, and EFU in Cottonwood County. The estimated maximum wind speed was 90 mph and the average path width in Murray County was 50 yards.

Tornado, Cottonwood

When
May 11, 4:36 PM CST to 4:37 PM CST
Where
Cottonwood County, 7.21 mi SSW of Westbrook to 6.93 mi SSW of Westbrook
Rating
EF0
Path length
0.31 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.948, -95.462

This tornado formed 5 miles east-northeast of Fulda in Murray County, and entered Cottonwood County around 6 miles south-southwest of Westbrook. The tornado tracked northeast over open fields for less than a minute before dissipating. While in Murray County, it was rated EF1, but was rated EFU in Cottonwood County. Average path width in Cottonwood County was 50 yards.

Thunderstorm Wind, Cottonwood

When
May 11, 4:41 PM CST to 4:42 PM CST
Where
Cottonwood County, 4.67 mi S of Westbrook
Measured
67 kt (77 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.983, -95.442

A 20 foot by 60 foot cattle barn, which was open to the south, was lofted to the north and destroyed.

Thunderstorm Wind, Cottonwood

When
May 11, 4:42 PM CST to 4:44 PM CST
Where
Cottonwood County, 4.15 mi SSE of Westbrook
Measured
76 kt (87 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.994, -95.400

Thunderstorm winds lofted two corn cribs onto adjacent bins, as well as snapped a large pine tree.

Thunderstorm Wind, Nobles

When
May 11, 4:43 PM CST to 4:45 PM CST
Where
Nobles County, 0.69 mi N of (Otg)worthington Arp
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.660, -95.580

A thunderstorm wind gust of 63 mph was measured by Automated Weather Observing System KOTG 2 miles north-northeast of Worthington.

Thunderstorm Wind, Cottonwood

When
May 11, 4:43 PM CST to 4:44 PM CST
Where
Cottonwood County, 4.57 mi SSE of Westbrook
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.994, -95.381

Thunderstorm winds blew out part of a hoop barn, damaged fencing, and damaged a portion of the roof on a home.

Thunderstorm Wind, Cottonwood

When
May 11, 4:45 PM CST to 4:46 PM CST
Where
Cottonwood County, 0.96 mi S of Storden
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.036, -95.317

A gustnado along the leading edge of damaging wind gusts estimated at 75 mph caused damage to a garage, garden shed, and shingles on a home.

Tornado, Cottonwood

When
May 11, 4:46 PM CST to 4:47 PM CST
Where
Cottonwood County, 5.83 mi S of Storden to 5.8 mi S of Storden
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
43.967, -95.299

A video showed a weak tornado briefly touching down in an open field. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Tornado, Cottonwood

When
May 11, 4:47 PM CST to 4:48 PM CST
Where
Cottonwood County, 1.4 mi SW of Storden to 0.63 mi S of Storden
Rating
EF1
Path length
0.88 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.034, -95.337

A tornado spun up around one mile west-southwest of Storden just southeast of the intersection of State Highway 30 and 370th Avenue. The tornado tracked northeast and crossed a slough where grasses exhibited a convergent pattern. The tornado then moved into the northwest edge of Storden where it destroyed a 500,000 bushel commercial grain bin and tossed the debris onto an adjacent office structure. The tornado lifted before reaching County Road 5. The estimated maximum wind speed was 95 mph and the average path width was 50 yards.

Thunderstorm Wind, Nobles

When
May 11, 4:49 PM CST to 4:51 PM CST
Where
Nobles County, 1.6 mi ESE of (Otg)worthington Arp
Measured
74 kt (85 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
43.637, -95.553

Several power poles were snapped by strong thunderstorm winds, which downed powerlines across Interstate 90. A car stopped on the roadway to avoid crossing downed powerlines, and was struck from behind by a tractor trailer, resulting in the (indirect) fatality of one vehicle passenger and injury of the other three passengers in the car as well as one from another car.

Thunderstorm Wind, Cottonwood

When
May 11, 4:50 PM CST to 4:52 PM CST
Where
Cottonwood County, 2.39 mi ENE of Storden
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.060, -95.274

Thunderstorm winds caused collapse of a cattle barn.

Thunderstorm Wind, Cottonwood

When
May 11, 4:51 PM CST to 4:53 PM CST
Where
Cottonwood County, 2.97 mi ENE of Storden
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.065, -95.264

Six wooden power poles were either leaning or down due to strong thunderstorm winds.

Thunderstorm Wind, Cottonwood

When
May 11, 4:52 PM CST to 4:54 PM CST
Where
Cottonwood County, 3.51 mi NE of Storden
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.080, -95.263

Thunderstorm winds caused uplift of the south facing roof of a machine shed. The south facing door on a Morton building was also dented inward.

Hail, Jackson

When
May 11, 4:53 PM CST to 4:55 PM CST
Where
Jackson County, 0.69 mi N of Okabena
Measured
1 in hail
Crop damage
$24,000
Reported by
Public
Coordinates
43.740, -95.320

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Cottonwood

When
May 11, 5:00 PM CST to 5:02 PM CST
Where
Cottonwood County, 4.94 mi NNW of Jeffers
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.120, -95.220

Numerous 8 to 10 inch limbs downed by thunderstorm winds.

Thunderstorm Wind, Cottonwood

When
May 11, 5:10 PM CST to 5:12 PM CST
Where
Cottonwood County, 0.85 mi SE of Windom Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
43.910, -95.110

A thunderstorm wind gust of 76 mph was measured by Automated Weather Observing System site KMWM 3 miles north of Windom.

Tornado, Cottonwood

When
May 11, 5:10 PM CST to 5:11 PM CST
Where
Cottonwood County, 9.39 mi NE of Delft to 9.43 mi NE of Delft
Rating
EFU
Path length
0.04 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.079, -94.971

A video showed a weak tornado briefly touching down in an open field. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Thunderstorm Wind, Jackson

When
May 11, 5:42 PM CST to 5:44 PM CST
Where
Jackson County, 0.5 mi E of Alpha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.630, -94.870

Several branches up to 2 inches in diameter were removed by strong thunderstorm wind gusts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Nobles2022-05-1130FemaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030053, 1030054, 1030056, 1030057, 1030058, 1030059, 1030060, 1030061, 1030072, 1030068, 1030064, 1031698, 1031701, 1031712, 1031713, 1030079, 1031714, 1031711, 1031709, 1031707, 1031734, 1031739, 1031743, 1031744, 1030062, 1030065, 1030077, 1031710, 1030080.